Carry Narcan to Prevent Overdose Deaths

Narcan a live saving drug you can carry to prevent opioid overdoses Drug Abuse

Carry Narcan to Prevent Overdose Deaths

The ongoing opioid epidemic is a significant concern in the United States. Unfortunately, more and more people are dying from overdoses each year, and we all must do our part to help. One way to help prevent overdose deaths is by carrying Narcan (naloxone). This drug can reverse the effects of an opioid overdose and save someone’s life. In this blog post, we will discuss the importance of carrying Narcan, how to use it in case of an overdose, and how it can be obtained.

Opioid Overdose Deaths in the United States

According to the Centers for Disease Control and Prevention (CDC), opioids cause more drug overdose deaths than any other substance. Overdose deaths from opioids accounted for 74.8% of drug overdose deaths in 2020. In addition, a majority of opioid-related overdose deaths involved synthetic opioids, accounting for 82.3%.

Overdose deaths have increased across the country from 2019-2020, indicating a continuing need for prevention efforts. Texas is among the states with a significant increase. During that period, the number of overdose deaths in Texas increased by 30.6%.

What are the Signs of an Opioid Overdose?

There is a risk of death associated with overdosing on opioids. Therefore, it is imperative to get emergency medical attention for an individual as soon as possible by calling 911. The first step in responding to an opioid overdose is recognizing the signs immediately.

  • Examine their face. Overdosing on opioids makes a person look extremely pale. There is also a possibility that their lips will be discolored.
  • Observe their eyes. They will appear to have small, constricted pupils.
  • Feel their skin. It will feel cold and clammy.
  • Take a look at their fingernails. Their color will be purple or blue.
  • Take note of their body language. In the event of an opioid overdose, the body will become limp.
  • Observe how they breathe. When an individual overdoses on opioids, their breathing rate slows, and their heart rate slows or may stop.
  • Overdose symptoms may include wet, gurgling sounds and vomiting.
  • The person may not be able to be woken up or be unable to speak.

Carry Narcan to Prevent Overdose Deaths

Whenever someone overdoses on opioids, immediate treatment is necessary to prevent life-threatening consequences. In the event of a suspected overdose, you should call 911 first, followed by administering CPR (if you are trained in that procedure) until emergency medical assistance arrives. It is vital to keep the person who is overdosing awake and to lay them on their side in the recovery position to prevent choking. The life-saving drug naloxone, known as NARCAN, should be administered as soon as possible.

How to Administer NARCAN

Since NARCAN comes in a nasal spray, it doesn’t require needles like injectable naloxone. Therefore, there is no need for specialized training or set-up to administer it. However, in some cases, a second dose may be necessary depending on the type of opioid the person used and how they used it.

The manufacturer’s directions for administering NARCAN are as follows:

  • PEEL – Peel back the package to remove the device. Place your first and middle fingers on either side of the nozzle.
  • PLACE – Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient’s nose.
  • PRESS – Press the red plunger firmly to release the dose into the patient’s nose.

NARCAN doesn’t replace emergency medical attention. Its effects wear off within 30-45 minutes.

The Use of NARCAN Carries a Low Risk

NARCAN has a long history of being used to reverse the effects of opioids on the brain and respiratory system and to prevent overdose deaths from opioids in the medical community. The risk is generally low, and NARCAN can be given safely to people who have not used opioids in the event you are unsure if they are overdosing. However, people who regularly use opioids may experience side effects from taking NARCAN. Their side effects can include body aches, diarrhea, increased heart rate, and fever, which are all related to opioid withdrawal.

How to Obtain NARCAN

The NARCAN drug is available in all 50 states, including Texas. Most states allow you to get it at your local pharmacy without a prescription. Those who have been prescribed high-dose opioids may ask their doctors for NARCAN prescriptions. There is a possibility that insurance will cover a portion of the cost. NARCAN and similar products are also made available for free to opioid users through community-based naloxone programs. 

No one deserves to die from an overdose, and carrying NARCAN can help you save a life. Be sure to keep it with you at all times, and don’t hesitate to use it if you think someone might be overdosing. It could be the difference between life and death.

 

Restored Path Detox is DFW’s premier location for sophisticated medical detox. Conveniently located in Frisco, we provide a safe sanctuary for healing that is also a state-of-the-art detoxification facility for a wide range of substances. Our compassionate physicians and therapists want you to get well and are committed to removing any existing barriers to your care. Restored Path’s board-certified medical professionals and highly qualified RNs have extensive critical care experience and are available to monitor your detox program 24 hours a day, seven days a week. 

If you or a loved one are struggling with drug or alcohol use, call us today and take your first step towards recovery: 561-841-1268.

Call to begin your journey to wellness today.

If you or someone you love has been suffering at the hands of a drug or alcohol use disorder, Restored Path Detox can help. We will work alongside you to provide the most comprehensive and individualized medically-monitored detox program available.

Or send us a message